ONCAlert | 2018 SGO Annual Meeting on Women’s Cancer
News  >  

New Review Highlights Tips for Managing Regorafenib-Related HFSR

Published Online:12:48 PM, Tue June 16, 2015
Dr. Beth N. McLellan

Beth N. McLellan, MD

Hand-foot skin reaction (HFSR) represents one of the most troublesome adverse events associated with the multikinase inhibitor regorafenib (Stivarga), yet most treating physicians are unfamiliar with management tactics for this debilitating side effect, according to Beth N. McLellan, MD, from the Montefiore Einstein Center for Cancer Care.
 
“Many of the gastrointestinal-focused oncologists haven’t had experience with HFSR because they haven’t used medications in this class before,” said McLellan. “They don’t realize that there can be steps taken to treat it without having to lower the dose or discontinue treatment.”
 
The incidence of adverse effects with regorafenib appears highest during the first treatment cycle and then diminishes over time. During cycle 1 of regorafenib, the incidence of fatigue is about 45% and the incidence of HFSR exceeds 30%. However, these incidence rates drop to 23% and 26%, respectively, during cycle 2 and remain relatively stable until cycle 6, after which the rates generally drop even further.
 
While some patients with HFSR may still have to reduce or temporarily discontinue regorafenib, there are steps that can be taken to lower that risk.
 
“The goal is to reduce or prevent HFSR without reducing treatment,” said McLellan. “We want to keep patients on their treatment as long as possible.”
 
According to a recently published literature review published by McLellan in the Annals of Oncology, patients should be monitored frequently for signs of HFSR during the first week of treatment, every 1 to 2 weeks during the first two cycles, and every 4 to 6 weeks after.
 
Although no study has been undertaken to identify patients most likely to be at risk of regorafenib-related HFSR, studies have looked at risk factors for those on sorafenib (Nexavar), a similar kinase inhibitor used to treat kidney and liver cancers.
 
Related to sorafenib, women, those with poor performance status, lung or liver metastases at baseline, high white blood cell count at baseline, or cancer involving two or more organs had a higher risk of developing HFSR, according to McLellan.
 
“It is likely those risk factors would apply in regorafenib, although this needs to be investigated,” McLellan suggested.
 
According to the article, patients with grade 1 HFSR should be advised to wear cotton gloves and socks, including at night, to prevent further injury, help retain moisture, and increase penetration of topical medications. The dose of regorafenib does not need to be modified at this level of toxicity.
 
For grade 2 HFSR, which is characterized by peeling, blisters, bleeding, edema, or hyperkeratosis, and limits daily activities, the same treatments used for grade 1 HFSR should be used along with the addition of 0.05% clobetasol ointment or foam twice daily for erythematous areas, according to the article.
 
Pain medications, such as nonsteroidal anti-inflammatory drugs, opioids, or GABA agonists such as gabapentin or pregabalin, can be used for management, but patients should first be assessed for bleeding risk and kidney function. However, it is sometimes necessary at this stage to reduce the dose of regorafenib by one level for 7 to 28 days until the HFSR is reduced.
 
Grade 3 HFSR involves painful skin changes such as peeling, blisters, bleeding, edema, or hyperkeratosis and severely limits self-care activities and daily living. At this level, regorafenib treatment may need to be more significantly reduced.
 
“If there is a severe reaction, then we do recommend lowering the dose or holding the drug for a period of time to give the skin time heal,” said McLellan. “Ideally, we would like to manage things without having to go to that step, but sometime that is the only option.”
 
While the Annals of Oncology article was a step toward further education on the treatment and prevention of HFSR, more research needs to be conducted on the topic, said McLellan.
 
“There is very little known about many of the skin-related side effects from chemotherapy drugs like this one,” she said. “There are few very large trials so it is still hard for us to make great recommendations. We need larger trials to look at these side effects more closely to truly prevent them.”

McLellan B, Ciardiello F, Lacouture ME, Segaert S, and Van Cutsem E. Regorafenib-associated hand–foot skin reaction: practical advice on diagnosis, prevention and management [published online June 1, 2015]. Ann Oncol. doi:10.1093/annonc/mdv244


Copyright © TargetedOnc 2018 Intellisphere, LLC. All Rights Reserved.